PSA screening no longer worth the risks
DEAR DRS. DONOHUE AND ROACH: I read your column on prostate cancer. I was surprised that you did not discuss the PSA test. Was there any reason for that? My doctor has used this method many times when testing my blood. I have heard that for some this is not a very accurate test. Do you think this way? I am 75 years old. Should I stop these tests? -- W.S.
ANSWER: PSA testing is one of the biggest controversies in medicine now, with both sides feeling passionately. However, the data show that PSA testing leads to small (or even no) gains in life expectancy, and often leads to a worsening quality of life, due to the treatment for the prostate cancer.
Unfortunately, most commonly, prostate cancer found by PSA testing is not the kind of cancer that spreads from the prostate to bone throughout the body. Those aggressive kinds of prostate cancer are hard to find using PSA testing, because they spread quickly. Even if you are getting PSA tests yearly, it may be too late to cure the cancer through surgery. Further, as medical treatments get better, it becomes less important to find the cancer early.
These are the reasons the U.S. Preventive Services Task Force has stated that the expected benefits of screening are outweighed by the risks. As men get older, the benefits tend to decrease and risks increase, so at age 75 I would strongly recommend against screening.
It is very important to note that "screening" refers to trying to find a condition in someone who has no symptoms. PSA testing remains valuable in trying to find out why a man is having urinary symptoms, even though, if a cancer is discovered, one of the options may be to just "wait and see," since many prostate cancers mind their own business for years without causing problems.
Anyone with a diagnosis of prostate cancer should see a urologist and perhaps a medical oncologist to discuss the different options. All treatments for prostate cancer can lead to harm, including erectile dysfunction and incontinence. It's important to think through the options before deciding to act.
DEAR DRS. DONOHUE AND ROACH: Several months ago, my internist prescribed Detrol for some urinary problems I was having. The first time I took it, I had a hallucination of something hovering over me in bed. Needless to say, it frightened me terribly. I immediately stopped the Detrol and described my experience to the internist. The reply came back: "Stop having cocktails." I had another experience, only this time I actually thought I saw a young woman. This hallucinating is frightening me. Any suggestions? -- R.Y.
ANSWER: Hallucinations are reported in about 1 percent of people who take Detrol, so the first episode certainly could be related to the medication. Many medications list hallucination as a rare side effect, so the internist should not have been flippant with the response. Stopping the Detrol certainly was the right thing to do. However, I am more concerned about the second episode, since it would be quite rare to have another episode so long after stopping the medication.
There are other causes of visual hallucinations; it seems wise to speak again to the internist or a neurologist.
TO READERS: The booklet on colon cancer provides useful information on the causes and cures of this common malady. Readers can obtain a copy by writing: Dr. Donohue -- No. 505, Box 536475, Orlando, FL 32853-6475. Enclose a check or money order (no cash) for $4.75 U.S./$6 Can. with the recipient's printed name and address. Please allow four weeks for delivery.
* * *
Drs. Donohue and Roach regret that they are unable to answer individual letters, but will incorporate them in the column whenever possible. Readers may write the doctors or request an order form of available health newsletters at P.O. Box 536475, Orlando, FL 32853-6475 or email ToYourGoodHealth@med.cornell.edu with medical questions. Readers also may order health newsletters from www.rbmamall.com.
(c) 2012 North America Syndicate Inc.
All Rights Reserved